Louisiana, 2012Hail and Damaging Winds in Louisiana, July 2 to 4, 2012
July 2 to 4, 2012 · NWS LIX · 6 events in 5 counties and zones
An unstable airmass allowed the development of isolated severe thunderstorms during the afternoon hours each day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass allowed the development of isolated severe thunderstorms during the afternoon hours each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 2:20 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 2, 2:20 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT MON JUL 2 2012
.SHORT TERM...
WEAKNESS IN THE RIDGE OVER THE AREA HAS ALLOWED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF THE FORECAST AREA NORTH
OF INTERSTATE 12. BASED ON THIS MORNING/S SOUNDING...THERE IS
SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO BE MAINTAINED. SEVERE
POTENTIAL DOES LOOK TO BE QUITE LIMITED THOUGH. WETBULB HEIGHT OF
12.5KFT AND 500MB TEMP OF -9. THESE PARAMETERS SUGGEST THREAT FOR
HAIL TO BE VERY MINIMAL WHICH IS NO SURPRISE SINCE NOW IN HEART OF
SUMMER. COULD GET SOME PRECIP LOADING AND GUSTY WINDS WITH DOWN
DRAFTS...BUT REACHING SVR WIND SPEEDS UNLIKELY THERE TOO. IN
ADDITION...WIND SPEEDS AND DIRECTIONS THROUGH THE COLUMN ON THE
SOUNDING ARE VERY ERRATIC. THIS EXPLAINS THE CURRENT LACK OF
MOVEMENT OF STORMS BEFORE THEY BECOME OUTFLOW DOMINANT AND THEN
FOLLOW THOSE BOUNDARIES BEFORE DISSIPATING. SUNSET WILL PUT AN END
TO MOST OF THE ACTIVITY BUT AN ISOLATED STORM OR 2 POSSIBLE
OVERNIGHT.
.LONG TERM...
TUESDAY AND INDEPENDENCE DAY SHOW NO SIGNS OF BEING MUCH DIFFERENT
THAN TODAY. MODELS KEEP UPPER LEVEL RIDGE GENERALLY OVER THE CENTRAL
US THROUGH SHIFTING EAST AND THEN RETROGRADING BACK WEST FROM
BEGINNING TO END OF THE WEEK. WITH SOUTHEAST LA BEING ON THE
SOUTHERN PERIPHERY OF THIS HIGH...WE WILL CONTINUE TO HAVE THAT
LOWER END CHANCE OF AFTERNOON STORMS.
MOVING TOWARDS THE END OF THIS WEEK AND INTO THE WEEKEND STILL
HOLDING ON TO THE CHANCE THAT MAY ACTUALLY GET ABOVE 20 PCT COVERAGE
FOR AFTERNOON THUNDERSTORMS AS THE RIDGE RETREATS EVEN FURTHER WEST.
OTHERWISE...HOT CONDITIONS TO CONTINUE.
MEFFER
&&
.AVIATION...
AN AREA OF SCATTERED SHRA/TSRA HAS DEVELOPED FROM JUST EAST OF BTR
TO MCB. HAVE DECENT CONFIDENCE THAT THIS AREA WILL EXPAND
SOUTHWARD ALONG AS BOUNDARY INTERACTIONS OCCUR...SO HAVE EARLIEST
MENTION OF TEMPO TSRA IN AT KMCB AND KBTR. CONFIDENCE IS ALSO
GROWING THAT LAKE BREEZE AND SEABREEZE CONVERGENCE WILL INTERACT
WITH THE PREVAILING NORTH TO NORTHWEST WINDS...SO HAVE PLACED A
TWO HOUR TEMPO GROUP FOR EARLY OR MID AFTERNOON TSRA. THE HIGHER
BASED CB WITH DRY AIR ABOVE SHOULD SUPPORT GUSTS 25 TO 30 KNOTS
AND LOCALLY HIGHER WITH THE MORE ORGANIZED STORMS. OUTSIDE OF
SHRA/TSRA...VFR WEATHER WILL PREVAIL THROUGH TUESDAY. 22/TD
&&
.MARINE...
NO SIGNIFICANT CHANGES ARE EXPECTED THROUGH THE FORECAST PERIOD.
WEAK HIGH PRESSURE WILL DOMINATE CONDITIONS WITH GENERALLY LIGHT
WINDS AND SEAS. EXPECTING WEST TO SOUTHWEST WINDS IN 5 TO 10 KT
RANGE WITH SEAS 1 TO 2 FEET. SHORT PERIODS OF 10 TO 15 KNOTS WILL BE
POSSIBLE DURING OVERNIGHT HOURS AND JUST AFTER SUNRISE.
OTHERWISE...FAIRLY DOCILE CONDITIONS CONTINUE WITH LITTLE IN THE WAY
OF THUNDERSTORM ACTIVITY.
MEFFER
&&
.DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING AFTN CONVECTION.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 96 71 95 / 20 20 10 20
BTR 73 95 73 95 / 10 20 10 20
ASD 73 94 74 93 / 20 20 10 20
MSY 75 93 76 92 / 10 20 10 20
GPT 74 92 75 92 / 20 20 10 20
PQL 72 93 74 92 / 20 20 10 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Jul 2, 10:12 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT MON JUL 2 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1112 AM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THE AFTERNOON AND EVENING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS SOUTHEAST MISSISSIPPI
INTO AREAS OF SOUTHEAST LOUISIANA WEST OF INTERSTATE 55 AND NEAR
LAKE PONTCHARTRAIN. THE MAIN THREATS ARE STRONG AND GUSTY
WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.
HEAT INDEX READINGS WILL TOP OUT IN THE 100 TO 105 DEGREE RANGE
EACH
AFTERNOON WITH ACTUAL HIGH TEMPERATURES GENERALLY IN THE MID 90S
EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
22/TD
In the hours before
Special weather statement, Jul 2, 12:53 PM CST, 2 hours 32 minutes before
LAZ037-039-050-071-072-021945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
153 PM CDT MON JUL 2 2012
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING ST.
HELENA PARISH...LIVINGSTON PARISH...TANGIPAHOA PARISH...WASHINGTON
PARISH...
AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6
MILES WEST OF FRANKLINTON TO AMITE...MOVING SOUTHWEST AT 10 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
AMITE...MONTPELIER...TICKFAW AND INDEPENDENCE
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
22/TD
Special weather statement, Jul 2, 2:29 PM CST, 56 minutes before
LAZ048>050-072-022130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
329 PM CDT MON JUL 2 2012
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ASCENSION
PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...SOUTHERN
TANGIPAHOA PARISH...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENHAM
SPRINGS TO 13 MILES SOUTHEAST OF DENHAM SPRINGS TO 10 MILES SOUTHWEST
OF HAMMOND...MOVING SOUTH AT 5 MPH. LOCAL MEDIA RELAYED A PUBLIC
REPORT OF PEA TO MARBLE SIZED HAIL WITH THIS STORM.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...KILLIAN...WHITEHALL AND WESTMINSTER
THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 2, 2:42 PM CST, 43 minutes before
LAZ048-022145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
342 PM CDT MON JUL 2 2012
...STRONG THUNDERSTORM MOVING SOUTH AFFECTING EAST BATON ROUGE
PARISH...
AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BAKER...OR ABOUT 2 MILES NORTHEAST OF BATON
ROUGE AIRPORT...MOVING SOUTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BATON ROUGE
AIRPORT
THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 3:13 PM CST, 12 minutes before
MSZ077-022215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 PM CDT MON JUL 2 2012
...STRONG THUNDERSTORM MOVING WEST AFFECTING PEARL RIVER COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF POPLARVILLE...MOVING WEST AT 10
MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...POPLARVILLE
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA
SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 2, 3:25 PM CST, 0 minutes before
LAZ049-057-022230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CDT MON JUL 2 2012
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR GONZALES...OR ABOUT 2 MILES
NORTH OF GONZALES...MOVING SOUTH AT 5 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GONZALES...GEISMER...SORRENTO...DONALDSONVILLE AND CONVENT
THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Event by event
4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, East Baton Rouge
- When
- July 2, 3:25 PM CST
- Where
- East Baton Rouge County, 0.9 mi NNW of Jones Creek
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 30.432, -91.025
Baton Rouge television station reported that lightning struck a tree and traveled into a nearby home starting a fire. The fire caused significant damage to one room and the roof of the home.
Thunderstorm Wind, Orleans
- When
- July 3, 5:44 PM CST
- Where
- Orleans County, Gentilly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.020, -90.030
Scattered tree damage was reported in the Gentilly area. Approximately 5000 customers were reported without power in Orleans Parish.
Thunderstorm Wind, St. Tammany
- When
- July 4, 12:43 PM CST
- Where
- St. Tammany County, 0.58 mi NNW of Mc Clane City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.258, -89.774
Thunderstorm winds damaged trees at Old Spanish Trail and Terrace Avenue. Trees were reported down and debris in the road in several locations across the city of Slidell as reported by the Slidell Fire Department.
Hail, St. Tammany
- When
- July 4, 12:49 PM CST
- Where
- St. Tammany County, 0.75 mi S of Slidell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.259, -89.778
Quarter size hail was reported at Duncan Street in Slidell.
Thunderstorm Wind, Livingston
- When
- July 4, 1:30 PM CST
- Where
- Livingston County, 2 mi E of Denham Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 30.480, -90.916
Media reported several trees blown down just east of Denham Springs.
Thunderstorm Wind, Jefferson
- When
- July 4, 1:58 PM CST
- Where
- Jefferson County, Kenner
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 29.980, -90.230
Trees were reported blown down onto cars in Kenner.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
- Excessive Heat in South Dakota, July 2 to 6, 201224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383430, 383436, 383438, 383439, 404478, 383440.